IMMUNE CHECKPOINT INHIBITOR-INDUCED HYPOPHYSITIS PRESENTING IN ADRENAL CRISIS: A CASE REPORT AND DISCUSSION OF IMMUNOTHERAPY-RELATED ENDOCRINOPATHIES

Thatcher Heumann, MD, Anna Pavlick, NYU School of Medicine, Brooklyn, NY

Meeting: Hospital Medicine 2019, March 24-27, National Harbor, Md.

Abstract number: 708

Categories: Adult, Clinical Vignettes, Hospital Medicine 2019

Keywords: , , , ,

Case Presentation: A 69 year-old male with widely metastatic melanoma presenting seven weeks into his treatment with ipilimumab and nivolumab with five days of progressive lightheadedness, headache, nausea, non-bloody emesis, and generalized malaise. The patient had witnessed syncope in the clinic and was sent to the emergency room where he was febrile to 100.8 and hypotensive to 85/47. Physical exam was notable for diffuse mild skin erythema, but otherwise unremarkable. Initial labs revealed leukocytosis to 11.2, sodium 126, creatinine 1.4 (baseline 1.2), lactate 3.35. Thyroid function tests, normal within a month of presentation, revealed a thyroid-stimulating hormone level of 0.018 (range 0.4-4.0mIU/L), free thyroxine (fT4) of 0.3 (range 0.7-2.2ng/dL), and total triiodothyronine (T3) of 0.93 (range 0.80-1.7 ng/mL). Sepsis work-up and goal-directed therapy were initiated. Later blood work showed an evening cortisol of 0.8 (range 1.7-14.0 mcg/dL), ACTH <5 (range 7-69 pg/mL), total testosterone <3ng/dl (range 300-890 ng/dl), bioavailable testosterone <1ng/dl (range 131-682 ng/dl). A broad infectious workup was unrevealing. MRI brain demonstrated known bilateral cerebral metastases and a newly enlarged enhancing pituitary gland measuring up to 1 cm. The patient was begun on stress dose IV hydrocortisone and levothyroxine with marked improvement in symptoms, vitals, and clearance of his lactate. After three days the patient was transitioned to an oral (PO) hydrocortisone taper and placed on maintenance diurnal hydrocortisone 20mg and daily levothyroxine. Three months after presentation, the patient’s testosterone levels recovered spontaneously.

Discussion: This case is an example of immune checkpoint inhibitor (ICI) related hypophysitis with subsequent hypopituitarism. Of the ICI-related toxicities, endocrinopathies are perhaps the most challenging to diagnose and manage given their range of clinical presentation and permanence of injury. These range from thyroid dysfunction, hypophysitis, to adrenal crisis and fulminant diabetes, with the former two entities being the most common. In combination ICI therapy, the risk of all endocrinopathies increases significantly with a more variable time of onset. Since initial symptoms tend to be non-specific, patients are likely to initially present to general practitioners or emergency rooms. Severe presentations require inpatient hospitalization and high-dose corticosteroids, but, unlike other immune-related adverse events (irAEs), they do not require the use of more aggressive immunosuppressive agents. Most cases are effectively managed with physiologic hormone replacement.

Conclusions: As the use of immune checkpoint inhibitors continues to expand, bringing a newfound sense of optimism to the fight against cancer, it is crucial for generalists outside the realm of oncology to identify and correctly manage irAEs from ICIs to provide optimal care for their patients. ICI-related endocrinopathies can manifest long after ICI therapy has been initiated, and typically result in irreversible damage to the affected organs requiring lifelong medical management.

IMAGE 1: Table 1: Average Incidence and Median Time of Onset of Endocrine Immune-Related Adverse Effects

IMAGE 2: Table 2: Select endocrine immune-related adverse event syndromes, presenting symptoms, diagnostic work up, and general management recommendations.

To cite this abstract:

Heumann, T; Pavlick, A. IMMUNE CHECKPOINT INHIBITOR-INDUCED HYPOPHYSITIS PRESENTING IN ADRENAL CRISIS: A CASE REPORT AND DISCUSSION OF IMMUNOTHERAPY-RELATED ENDOCRINOPATHIES. Abstract published at Hospital Medicine 2019, March 24-27, National Harbor, Md. Abstract 708. https://www.shmabstracts.com/abstract/immune-checkpoint-inhibitor-induced-hypophysitis-presenting-in-adrenal-crisis-a-case-report-and-discussion-of-immunotherapy-related-endocrinopathies/. Accessed January 19, 2020.

« Back to Hospital Medicine 2019, March 24-27, National Harbor, Md.